The Interim of Unknowing

LEGO_scared
Let me know if I turn yellow.

I’ve written before about what I call the Interim of Unknowing. It’s the time gap between when I learn of a problem and when I figure out whether there’s something I can do about it, or whether I just have to accept it. During that gap or interim, I don’t know what my stance towards it should be. And that’s where, for me, anxiety lives.

Thursday morning I was thrust into a new Interim of Unknowing when I was told how quickly my liver enzymes had shot up to very high levels.

Let me be precise. I had a liver panel blood test on Wednesday, May 22nd and then again this Thursday, May 30.

Three important liver health numbers are AST, ALT and Bilirubin.

The AST normal range is 13-39. On the 22nd, mine was 48. That was high, but not high enough for my oncologist to even mention it to me.

The ALT normal range is 7-52. On the 22nd, mine was 56. Again high, but not concerningly so.

The Bilirubin normal range is 0.3-1.0. On the 22nd, mine was 0.5–within range.

On the 30th, just eight days later, my AST was 237, my ALT was 386, and my Bilirubin was 2.3.  So my AST was six times as high as the top of the normal range, and my ALT was over seven times as high. Not good at all. High bilirubin is more often found in yellowish newborns who have jaundice. If mine goes high enough, I could turn yellow too.

There really isn’t anything I can do to directly change my liver numbers. I’m not taking Tylenol or drinking alcohol, so I can’t stop. I could just let the doctors figure out what they want to do and float along like a Pooh stick tossed into a stream. Serene acceptance. Trusting God. Doesn’t that sound spiritual?

But it isn’t that simple. Both of my oncologists–the one in New York and the one in Knoxville–think the sudden liver issue is from the Keytruda I was taking until two months ago. The liver ultrasound Thursday afternoon didn’t turn up any other culprits. Both doctors want me to get another liver panel on Monday. Okay.

But then there’s a disagreement. My local oncologist wants to give me a two-hour infusion of Remicade on Wednesday. Remicade is supposed to shut off the Keytruda that is still doing things to my body, stopping both the good and the bad effects. The New York oncologist wants me to see a liver specialist.

All the research and standards of practice articles I’ve found (between 4 and 5 AM last night) on Remicade say it can cause liver toxicity all by itself. Thus, “Infliximab does not have a role in the treatment of checkpoint inhibitor hepatitis because of the risk of hepatotoxicity associated with tumor necrosis factor-alpha inhibitors.” So I at least want to find out why I’m scheduled for Remicade and whether I have any other options. Or should I talk to a liver specialist first? How long would that take to happen? What if my enzymes are continuing to rise quickly?

I was at a talk this morning where the speaker said we each assemble our own healthcare teams, and I should be the captain of my healthcare team. This frightens me. Am I qualified to be the captain of my healthcare team, deciding which doctor’s advice to take, when I need to add yet another specialist, or how quickly I need to move on a particular problem? Moreover, the side effects of my treatments have left me with impaired cognitive skills. It is hard for me to make decisions. After thinking through a problem and exploring options for more than about a half hour, my brain rebels. I have to go lie down and listen to music. Does that sound like I’m well qualified to be the captain of my own healthcare team? That responsibility just tosses another burden on my back. I’m already carrying around incurable cancer, noxious side effects, and other pressures of life. Please don’t anoint me captain of my healthcare team.

I am thankful to have a good oncologist here, whom I trust. I do have serious questions about his plan for me this week, but we haven’t spoken about it yet. He was on vacation last week and I was in New York. He will listen to and address my concerns. Until those concerns are addressed (if possible) I live in the Interim of Unknowing. Do I have other options? How much work do I have to do myself to explore those options? What if my New York oncologist strongly disagrees with the Remicade option? He was also out of the office, so I haven’t spoken with him about my liver issues either.

On Thursday, when I found out about my liver problem, I was freaking out (a medical term for a condition characterized by massive anxiety, confusion, and stress). I’ve gotten over that, but I’m far from settling into serene, passive acceptance of whatever happens next. And that’s how cancer feels much of the time for many of us. So if I seem more irrational and random than usual for the next few days, maybe you can understand.

Oh, and I’ve had no appetite and have been losing weight. I’ve been ordered to eat more calories. Now, not only do I order a wheelchair for airport navigation and carry a cane when I travel, but I also have purchased my first bottles of Ensure. Living the dream!

 

11 Replies to “The Interim of Unknowing”

  1. Praying for someone you can trust to come alongside you and offer you support in the form of clear thinking and anxiety diffusion.

    You might like to try Orgain for additional nutrition.

    1. I’ve never known what to do with protein powder. What does one do? Form it into ribeye steaks and grill them? Make a paste and apply it to one’s muscles to make them look bigger? Or do you just add it to a smoothie or shake?

  2. Mark –

    Is there such a thing as a medical ‘doula’ – like the doulas who provide emotional, physical, and team support to women in labor? Such a person in this situation might be helpful in processing the options, generating potential solutions, diffusing anxiety, offering comfort measures, etc..

  3. About all I can do, Mark, is pray that your anxiety lessens and that you trust your instincts. I wish I could do more.
    As for the Ensure, put a dollop of ice cream in your Ensure, or if not ice cream, at least crushed ice. Think of it as a milkshake or a treat of some kind. Drinking it is treating yourself to better health.
    Love to you and your family.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.